Mishaps with psychiatric drugs contribute to nearly 90,000 emergency room visits for adults in the United States every year, with about one in five requiring hospitalization. Most commonly, adverse reactions occurred after overdosing on antidepressants and sedatives, investigators from Johns Hopkins University and the Centers for Disease Control and Prevention find in a new study.

“Psychiatric medications are implicated in many [adverse drug events, or ADEs]  treated in U.S. [emergency departments]. Efforts to reduce ADEs should include adults of all ages but might prioritize medications causing high numbers and rates of emergency department visits too,” wrote lead investigator Lee Hampton, in a paper published Wednesday in JAMA Psychiatry.

Hampton and his colleagues analyzed national prescription drug surveillance records from 2009 to 2011 as well as data from 63 hospitals participating in the National Ambulatory Medical Care Survey and the National Hospital Ambulatory Medical Care Survey. During those years, only a fraction of the 27 million Americans who take psychiatric drugs experienced any mishaps, whether from accidental overdoses or other adverse drug reactions. Still, the Food and Drug Administration might refocus attention on the most problematic drugs, as a way to lower the rate of ER visits, Hampton and his colleagues said.

A sedative contained in Ambien and other prescription medications, zolpidem tartrate, has been implicated in 12 percent of emergency room visits among American adults for psychiatric drug mishaps, contributing to falls and head injuries among elderly patients. Others complained to emergency room personnel of mental disturbances, heart-related problems, and intestinal discomfort.

With years of data on such adverse reactions, the FDA last year approved labeling changes for Ambien and similar products, given the risk of injury from car crashes attributed to morning drowsiness, with head injuries common. Manufacturer Sanofi, which makes Ambien, warns consumers on labeling the drug may cause “impaired alertness and motor coordination,” also recommending that doctors “caution patients against driving and other activities requiring complete mental alertness the morning after use."

Yet Hampton and his colleagues urge doctors to consider alternatives to Ambien and similar products, citing previously published federal data showing a 220 percent increase in zolpidem-related adverse reactions from 2005 to 2010.

"The FDA's recent efforts to modify recommended dosing regimens hold promise" for reducing zolpidem-related problems," the investigators wrote. “But they also said doctors can help by recommending that patients use other insomnia treatments first, including better sleep habits and behavior therapy.”

Source: Hampton LM, Daubresse M, Chang H-Y, et al. Emergency Department Visits by Adults for Psychiatric Medication Adverse Events. JAMA Psychiatry. 2014.